Aa
A
A
A
Close
Animal Health - General Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Levothyroxine

My dog has had hypothyroidism for several years and has been on 0.2 mg of Levothyroxine twice daily ever since. Recently, when they did a check on his T4 they found that it was low and they increased it immediately to 0.4 mg.
A week or two later he began to significantly pant and wheeze. Then he decided to give him 150 mg of Theophylline twice daily. Could the thyroid dose change have caused these symptoms or is it a coincidence? Is it normal for a vet to increase a dose of this medication so drastically?  My thoughts were that it should be done incrementally.
2 Responses
945837 tn?1283481654
MEDICAL PROFESSIONAL
Bob,

I am saddened to learn that older age is getting the best of your dog.  Just as with ourselves, as we age, things start wearing out.  This often seems to happen all at once.

An underactive thyroid is a common hormone disorder in dogs, especially as they enter their senior years.  The thyroid is a very interesting gland.  The deficiency in the thryroid gland can affect general metabolism causing it to slow down.  Hypothryoid dogs will often put on weight, be sluggish, have an oily coat and have a tragic facial expression.  When a pet is experiencing other organ dysfunctions such as liver, immune or even seizure disorders, if the thyroid is not functioning properly, it is often much more difficult to get these conditions under control.  

The development of the heart condition is more likely associated with age rather than the thyroid supplementation.  There are a myriad of different types of cardiac conditions.  A cardiac workup can involve an EKG, survey x-rays, blood work and even ultrasounds.  Abnormal rythms can be serious and should be investigated thouroughly.  

If the panting coincided with the increasing of the thyroid doseage, it may be a sequelae.  I would suggest you bring your concerns to your veterinarian's attention.  He/she may recommend stopping the medication for a few days as have you monitor your dog's response.  

Cushings disease is an overproduction of steroids in the body.  It can also cause a pet to pant.  It is not caused by thyroid supplementation but can be worsened if the thyroid is not functioning properly.  

Thyroid is dosed at approximately 0.1 mg/pound body weight twice daily.  Some pets are more or less sensitive and the dose needs to be adjusted on an individual basis.  It was appropriate for your veterinarian to check the level on at least a yearly basis.

It sounds as though you have had a long working relationship with your primary care veterinarian. Call your veterinarian and tell him/her of your concerns.  The two of you may decide that seekin the opinion of a board certified internist will be in your pet's best interest.  Your veterinarian can recommend one and provide you with a copy of your medical records.  Seeking a second opinion is never incorrect.

I wish you and your pet health and the best quality of life possible.
Dr. Bernadine
Avatar universal
Shortly after these medications were given he was diagnosed by another vet with Heart Disease and Cushing's Disease. I wonder if these medications could have caused or contributed to these problems. I read that these medications could contribute to metabolic disorders and abnormal heart rhythms. Are any of these things true?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Members of our Pet Communities share their Halloween pet photos.
Has your pet ever swallowed your prescription medicine? Vet tech Thomas Dock explores the top 10 meds that harm pets and what you can do to prevent a tragedy from happening.
Like to travel but hate to leave your pooch at home? Dr. Carol Osborne talks tips on how (and where!) to take a trip with your pampered pet
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child